Tamiflu not linked to suicide in children, researchers say
A research team in the United States studying paediatric suicide-related events has found no significant link to Tamiflu usage.
Tamiflu (oseltamivir) use is not associated with an increased risk of suicide-related events in children, a study of US data has found.
The research, published in the Annals of Family Medicine, looked at 21,407 suicide-related events in children aged 1–18 years during five recent influenza seasons and identified 251 that occurred in children exposed to Tamiflu. The researchers employed a case-crossover design in which each of these 251 children acted as their own control, comparing their behaviour during Tamiflu exposure with their behaviour during subsequent Tamiflu-free periods.
The team found that there was no significant association between Tamiflu exposure and suicide (odds ratio [OR]: 0.64). They also explored whether there was any association between flu diagnosis and suicide to see if this could be a confounding factor, but again no significant relationship was found.
Some case reports in the early 2000s indicated a potential link between the antiviral drug and psychiatric adverse events in children, and it is included as a warning on the packaging insert. However, studies into the association have provided inconsistent results. The authors of the current study suggest this could be due to small sample sizes, use of older data and confounding.
Lead author James Antoon, from the Children’s Hospital University of Illinois, Chicago, explained that their novel study design was intended to reduce the likelihood of confounding. “There are things that happen together or at the same time that can influence someone to attempt suicide, and it is very difficult to know which thing is actually having an effect. In our study, other things that can influence suicide are socioeconomic status, mental health, trauma [and] abuse, among others.”
He added: “General retrospective study designs (comparing those on Tamiflu to those not on Tamiflu) have a difficult time separating out these potential confounders.”
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2018.20204576
Recommended from Pharmaceutical Press